Skip to content
My WebMD Sign In, Sign Up

Announcements

Please take some time to click through these links to find out more about our community.

What is a Trigger and When to Trigger a Post
How and Why to Report a Post
Visit our Crisis Assistance Link for resources. For immediate help, call 911 or get to the ER.


Viibryd-side effects and withdrawls
avatar
BonTemps1968 posted:
Hello. I hope someone out there can help me. I started taking Viibryd back in August of 2011. It helped at first, but then the side effects became too bothersome. Horrible insomnia, dreams and very dry red eyes. I went to my Dr. to get off of it, and he had me decrease the dose for a week then stop completely. Now I've been completely off of it for 2 weeks. I still have the dry red eyes, and still very "manic" in my emotions. Does anyone know how long these withdrawal symptoms last, and has anyone else had the eye issues with this med? Any help would be greatly appreciated.
Thanks
Reply
 
avatar
susiemargaret responded:
hello, BT --

insomnia is a common side effect of viibryd/vilazodone (see PS1), and abnormal dreams, blurred vision (i don't know if "very dry red eyes" are included in this category), and mania are all rare side effects (PS2).

withdrawal symptoms may occur with viibryd also. according to various websites i have looked at, these symptoms can include, among other things, mood swings and irritability, which i consider to be a very rough proxy for mania.

i have looked everywhere i can think of to find a reference to dry or red eyes associated with viibryd and cannot find anything, so i don't know what to say to your Q about eye-related withdrawal effects. of course, just because i couldn't find anything doesn't mean dry and/or red eyes don't occur with viibryd; it means only that i couldn't find anything.

some psychiatrists will help patients thru antidepressant withdrawal by giving them a low dosage (10 mg) of prozac/fluoxetine until the withdrawal symptoms decrease or disappear. at that point it is relatively easy to get off the prozac. you should ask your dr about this.

finally, and unfortunately, two weeks does not seem to me to be an extended period for withdrawal symptoms to be present. however, to make your withdrawal less aggravating, you may need to go back on the viibryd and reduce your dosage much more gradually than you did this time. effexor/venlafaxine is notorious for withdrawal symptoms, yet i weaned myself off it over a period of six or eight weeks and had no problems. that probably sounds like a long time, but you were on the viibryd for six months.

a trip to the ophthalmologist might be in order, just to check that you've had no permanent damage to your eyes, but if all checks out there, perhaps you can treat the dryness/redness as a symptom by itself with drops or something equivalent. ask your ophthalmologist about this first, though, because i am not a medical person.

i hope this helps. please keep us posted on how you are doing.

-- susie margaret

PS1 -- webMD info on viibryd/vilazodone is at http://www.webmd.com/drugs/drug-155880-Viibryd Oral.aspx?drugid=155880&drugname=Viibryd Oral&source=2 .

PS2 -- to see all of the side effects listed as part of the webMD materials (PS1), click on the "side effects" tab. this will take you to the first page of side effects; you get to the second page by clicking on "does viibryd have any side effects?" in blue at the bottom of the first page.
what good is gold, or silver too, if your heart's not good and true -- hank williams, sr.
 
avatar
susiemargaret responded:
hello again, BT --

i forgot to tell you that you might want to post your inquiry in the eye health community as well, http://exchanges.webmd.com/eye-health-community ; there is an expert on-board there.

-- susie margaret
what good is gold, or silver too, if your heart's not good and true -- hank williams, sr.
 
avatar
BonTemps1968 replied to susiemargaret's response:
Thank you so much for all of your information. That's a huge help! I did post the eye question on the eye health board. I did see an Optomitrist, and they weren't too concerned, they said dry eyes were the cause of the redness, and checked my eyes. I am seeing my regular Dr. this week to find out what is causing this? I really think it's this med, because I never had this problem before? I just wish it would go away. Thank you also for letting me know about the longer withdrawal time from this med too.
I will keep you posted.
 
avatar
kaymccurdy replied to BonTemps1968's response:
I, too, have very dry, red eyes since beginning Viibryd. My eye doctor can find nothing wrong with my eyes but I now have to use Refresh Gel several times per day.
 
avatar
BonTemps1968 replied to kaymccurdy's response:
I'm using the Refresh Gel too at night and it helps. Are you still taking the med?
 
avatar
jbirdjbird12 responded:
I am currently going through numerous side effects of Viibryd. I have had the cramps in my calves, dry mouth dry lips dry red eyes, dehydration.. This part has been horrible. However now I have sleeping problems which I have always had and even more now, bad dreams and I am 100 percent unmotivated and 500 times worse than I was when I started this treatment. I have never been so low. This is one of the worst experiences of my life and while some of my side effects are the rare they are real adn are happening to me which means they can happen. My doctor has even taken me off cold turkey with klonopin to assist me with the withdrawals. PLEASE be careful with this medicine. PAY attention no one knows your body better than you.!!
 
avatar
raisgreat replied to jbirdjbird12's response:
I have been on Viibryd for 2 months and am just starting to feel terrible. I am paranoid, having leg cramps and terrible anxiety attacks. I have a call in to my doctor for help getting off this terrible drug. I would rather be depressed than to feel like this.


Featuring Experts

Thomas L. Schwartz, MD, received his medical degree from and completed his residency in adult psychiatry at the State University of New York (SUNY) Up...More

Helpful Tips

Sexual Problems from Meds..What to do!Expert
Serotonin type antidepressants can cause 5-30% of the time- sexual problems such as no orgasm, impotence, no libido. Consider that ... More
Was this Helpful?
27 of 33 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.